The dark spots that form around acne blemishes result from a condition called postinflammatory hyperpigmentation. Sometimes they're fairly light and unnoticeable, and sometimes they're large dark marks. This condition can also be caused by excessively dry skin. Dry skin can occur as a result of acne treatment, especially when moisturizers are not used following application of treatments that have a heavy alcohol content or contain salicylic acid.
Your skin has its own immune system that acts and reacts to stimulation or invasion of the skin. Sometimes these responses are helpful, and sometimes they just contribute to further problems. When there's inflammation of skin caused by acne or dryness, certain substances are released by the body, such as arachidonic acid, prostaglandins and leukotrienes. These substances speed up and increase the functioning ofmelanocytes (melanin-producing cells) in the epidermis, which then release more melanin. Additionally, the ability to transfer pigment between skin cells is boosted. This is what causes the dark spots of postinflammatory hyperpigmentation.
People who have darker skin suffer from postinflammatory hyperpigmentation more frequently than those with light skin, but anyone can get it. The good news is that those dark spots will fade by themselves. The bad news is that it may take up to two years for the skin to return to a nice, even tone.
If you don't feel like waiting for nature to take its course, you can seek out the advice of a dermatologist, who may help you decide which treatment -- if any -- is right for you.
One thing you can do to hasten their departure is avoid prolonged sun exposure. Sun exposure can darken those spots and extend their stay on your skin. If you do go out in the sun, be sure either to wear a hat or to apply protective sunscreen with a high SPF number.
There has also been success using chemical peels (containing glycolic acid) to strip away the outermost layer of skin, leaving behind a fresher, blemish-free face. Postinflammatory hyperpigmentation can also be treated with a cream containing azelaic acid that helps reduce the dark spots. Your doctor may also choose to prescribe hydroquinone, a drug that inhibits pigmentation in the skin.
With time and the proper treatment, those dark spots will fade entirely off your face and into the memories of skin care problems of bygone days.
Want more articles on skin care? See the next page for lots more links.
Related HowStuffWorks Articles
- American Academy of Dermatology. "Acne scars." (Jan. 20, 2010) http://www.skincarephysicians.com/acnenet/scarring.html
- American Academy of Dermatology. "What is Acne?" (Jan. 20, 2010) http://www.skincarephysicians.com/acnenet/acne.html
- Amirlak, Bardia, MD, et al. "Skin, Anatomy." Sep. 5, 2008. (Jan. 20, 2009) http://emedicine.medscape.com/article/1294744-overview
- Chudler, Eric, Ph.D. "The Skin." University of Washington Engineered Biomaterials. (Jan. 20, 2010) http://faculty.washington.edu/chudler/receptor.html
- Cleveland Clinic. "Acne." (Jan. 20, 2010)http://my.clevelandclinic.org/disorders/Acne/hic_overview.aspx
- Fulton Jr., James, MD, PhD. "Acne Vulgaris." Aug. 6, 2009. (Jan. 20, 2010)http://emedicine.medscape.com/article/1069804-overview
- Mayo Foundation for Medical Education and Research. "Acne." (Jan. 20, 2010)http://www.mayoclinic.com/health/acne/DS00169
- Mayo Foundation for Medical Education and Research. "Acne treatments: Emerging therapies for clearer skin." Apr. 19, 2008. (Jan. 20, 2010)http://www.mayoclinic.com/health/acne-treatments/SN00038
- McKoy, Karen, MD, MPH. "Acne." The Merck Manuals: Online Medical Library.
- Aug. 2008. (Jan. 20, 2010)http://www.merck.com/mmhe/sec18/ch204/ch204a.html
- Medline Plus. "Salicylic Acid Topical." Sept. 1, 2008. (Jan. 20, 2010)http://www.nlm.nih.gov/medlineplus/druginfo/meds/a607072.html
- New Zealand Dermatological Society Incorporated. "Acne scarring." (Jan. 20, 2010)http://dermnetnz.org/acne/acne-scarring.html
- Schwartz, Robert A., MD, MPH. "Postinflammatory hyperpigmentation." July 2, 2009. (Jan. 20, 2010)http://emedicine.medscape.com/article/1069191-overview
- Skinsight. "Post-inflammatory hyperpigmentation." Dec. 22, 2008. (Jan. 20, 2010) http://www.skinsight.com/adult/post-InflammatoryHyperpigmentation.htm